New FDA contraindications & warnings on Tramadol & Codeine for young people
It is medical malpractice for doctors to prescribe & pharmacies to fill Tramadol & Codeine prescriptions in some situations
As a Houston, Texas attorney focusing on medical malpractice cases, I have been frequently hired by clients who have suffered terrible injuries from a medication error.
In my experience, there are generally two types of medication errors. The first is an overdose or underdose of a medication that would otherwise be appropriate to give the patient. The second is administering a medication that should not have been given to the patient at all.
Prescription drugs are regulated by the U.S. Food and Drug Administration (FDA). When the FDA approves drugs it includes labeling requirements for permitted uses, as well as warnings and contraindications, if any. Even after drugs are approved by the FDA, it continues post-market safety monitoring, which can result in new product labeling requirements for warnings and contraindications.
Warnings mean that there are potential side effects that should be considered before the medication is prescribed by a doctor and dispensed and filled by a pharmacist.
Contraindications mean that under certain circumstances the medication should not be prescribed by a doctor or dispensed and filled by a pharmacist.
New FDA warnings and contraindications on Codeine and Tramadol medicines
On April 20, 2017, the FDA announced a drug safety communication restricting the use of Codeine and Tramadol medications in children, and recommending against use in breast-feeding women. These new recommendations came about through post-market safety monitoring that revealed that medications containing Codeine and Tramadol carry serious risks, including slowed or difficult breathing and death, which appear to have a greater risk in children younger than 12.
The new FDA recommendations include the following:
· A contraindication that Codeine should not be used to treat pain or cough in children younger than 12 years old.
· A contraindication that Tramadol should not be used to treat pain in children younger than 12 years old.
· A contraindication that Tramadol codeine should not be used in children younger than 18 years old to treat pain after surgery to remove the tonsils and/or adenoids.
· A warning against Codeine and Tramadol being used in adolescence between 12-18 years old who are obese or have conditions such as obstructive sleep apnea or severe lung disease, because the medications may increase the risk of serious breathing problems.
· A strengthened warning to breast-feeding mothers against taking Codeine or Tramadol medications because of the risk of serious adverse effects in breast-fed infants. These risks include excessive sleepiness, difficulty in breast-feeding, or serious breathing problems that can result in death.
Drugs containing Codeine and Tramadol
Medications containing Codeine include codeine sulfate, Butalbital, Acetaminopen, Caffeine, and Codeine phosphate, Fiorinal with codeine, Soma Compound with codeine, Tylenol with codeine, Promethazine with codeine (cough), Prometh VC with codeine (cough), Triacin-C (cough), Tuxarin ER (cough), Tuzistra-XR (cough).
Medications containing Tramadol include Ultracet, Ultram, Ultram ER, and generic products containing Tramadol.
What you can do
First, I believe that is always a good idea to have a conversation with the prescribing doctor about the potential warnings, contraindications, and side effects of any medications that are being prescribed. It is also important to make sure that your doctor is aware of all medications and supplements that you are taking, to guard against any drug-drug interactions. In other words, it may be all right to generally prescribe a medication, but not if the patient is taking another medication that could adversely react with it.
Second, pharmacies and pharmacists have a wealth of information that can provide an added layer of safety to patients. Take advantage of the modern computer systems used by pharmacies. I believe that the best way to do this is to fill all of your prescriptions at the same pharmacy, which allows its computer system to have a complete list of all medications that you are taking. When a new prescription is entered, the computer system should automatically warn the pharmacist of any potential drug-drug interactions.
In a number of cases that I have handled I have seen how there is an added risk when patients use different pharmacies. This reminds me of a case where a patient filled one prescription at a Walgreens and a different prescription at a CVS. As a result, the CVS pharmacy computer had no information about the prior prescription, meaning that a drug-drug warning was not triggered.
Third, when getting a prescription filled at the pharmacy, always accept or ask for counseling from the pharmacist. I realize that we are always in a hurry when picking up a prescription, but this is the opportunity to ask quick questions about any contraindications, warnings, and side effects. In a number of lawsuits that I have filed, pharmacies pointed to a patient’s decision to decline pharmacist counseling as a defense to their malpractice.
We are here to help
If you or someone you care for has been seriously injured as a result of an improper prescription, pharmacy error, or medication mistake, call Painter Law Firm, in Houston, Texas, at 281-580-8800, for a free consultation about your potential case. Our experienced medical malpractice attorneys know how to investigate cases involving doctors, hospitals, and pharmacies.
Robert Painter is an attorney at Painter Law Firm PLLC, in Houston, Texas, where he files medical malpractice and wrongful death lawsuits for patients and their families. He has filed medical negligence lawsuits against major hospital systems, physicians, surgeons, and pharmacists, on behalf of his clients.
Robert Painter is a medical malpractice lawyer at Painter Law Firm PLLC.
There is a significant risk of malnutrition after some types of bariatric procedures, but some surgeons tend to ignore the signs until it is too late [...]read more
Since January 2016, this new hospital has been cited with two violations by the Centers for Medicare and Medicaid Services [...]read more
There is a significant risk of malnutrition after some types of bariatric procedures, but some surgeons tend to ignore the signs until it is too late
Since January 2016, this new hospital has been cited with two violations by the Centers for Medicare and Medicaid Services
Since 2012, the Centers for Medicare and Medicaid Services has cited this hospital with five violations
Read our two recommendations for lowering your risk from the five major causes of maternal death
Since May 2011, the Centers for Medicare & Medicaid Services cited this hospital with 10 violations for quality of care concerns